February  2018, 38(2): 889-904. doi: 10.3934/dcds.2018038

Parrondo's dynamic paradox for the stability of non-hyperbolic fixed points

1. 

Departament de Matemàtiques, Universitat Autònoma de Barcelona, Facultat de Ciències, 08193 Bellaterra, Spain

2. 

Departament de Matemàtiques, Universitat Politècnica de Catalunya, Colom 1,08222 Terrassa, Spain

* Corresponding author: Víctor Mañosa

Received  January 2017 Revised  September 2017 Published  February 2018

Fund Project: The authors are supported by Ministry of Economy, Industry and Competitiveness of the Spanish Government through grants MINECO/FEDER MTM2016-77278-P (first and second authors) and DPI2016-77407-P AEI/FEDER, UE (third author). The first and second authors are also supported by the grant 2014-SGR-568 from AGAUR, Generalitat de Catalunya. The third author is supported by the grant 2014-SGR-859 from AGAUR, Generalitat de Catalunya

We show that for periodic non-autonomous discrete dynamical systems, even when a common fixed point for each of the autonomous associated dynamical systems is repeller, this fixed point can became a local attractor for the whole system, giving rise to a Parrondo's dynamic type paradox.

Citation: Anna Cima, Armengol Gasull, Víctor Mañosa. Parrondo's dynamic paradox for the stability of non-hyperbolic fixed points. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 889-904. doi: 10.3934/dcds.2018038
References:
[1]

Z. AlSharawi, A global attractor in some discrete contest competition models with delay under the effect of periodic stocking Abstr. Appl. Anal. , 2013 (2013), Art. ID 101649, 7 pp. doi: 10.1155/2013/101649.  Google Scholar

[2]

D. K. Arrowsmith and C. M. Place. An introduction to Dynamical Systems, Cambridge University Press, Cambridge, 1990.  Google Scholar

[3]

I. Baldomá and E. Fontich, Stable manifolds associated to fixed points with linear part equal to the identity, J. Differential Equations, 197 (2004), 45-72.  doi: 10.1016/j.jde.2003.07.005.  Google Scholar

[4]

W.-J. BeynT. Hüls and M. C. Samtenschnieder, On $r$-periodic orbits of $k$-periodic maps, J. Difference Equations and Appl, 14 (2008), 865-887.  doi: 10.1080/10236190801940010.  Google Scholar

[5]

V. D. BlondelJ. Theys and J. N. Tsitsiklis, When is a pair of matrices stable?, in Unsolved Problems in Mathematical Systems and Control Theory (eds. V.D. Blondel, A. Megretski), Princeton Univ. Press, (2004), 304-308.   Google Scholar

[6]

E. Camouzis and G. Ladas, Periodically forced Pielou's equation, J. Math. Anal. Appl., 333 (2007), 117-127.  doi: 10.1016/j.jmaa.2006.10.096.  Google Scholar

[7]

J. S. CánovasA. Linero and D. Peralta-Salas, Dynamic Parrondo's paradox, Physica D, 218 (2006), 177-184.  doi: 10.1016/j.physd.2006.05.004.  Google Scholar

[8]

K.-T. Chen, Normal forms of local diffeomorphisms on the real line, Duke Math. J., 35 (1968), 549-555.  doi: 10.1215/S0012-7094-68-03556-4.  Google Scholar

[9]

G. Chen and J. Della Dora, Normal forms for differentiable maps, Numerical Algorithms, 22 (1999), 213-230.  doi: 10.1023/A:1019115025764.  Google Scholar

[10]

A. Cima, A. Gasull and V. Mañosa, Global periodicity conditions for maps and recurrences via normal forms Int. J. Bifurcations and Chaos, 23 (2013), 1350182 (18 pages). doi: 10.1142/S0218127413501824.  Google Scholar

[11]

A. CimaA. Gasull and V. Mañosa, Non-integrability of measure preserving maps via Lie symmetries, J. Differential Equations, 259 (2015), 5115-5136.  doi: 10.1016/j.jde.2015.06.019.  Google Scholar

[12]

R. M. CorlessG. H. GonnetD. E. G. HareD. J. Jeffrey and D. E. Knuth, On the Lambert W function, Adv. Comput. Math., 5 (1996), 329-359.  doi: 10.1007/BF02124750.  Google Scholar

[13]

F. M. DannanS. Elaydi and V. Ponomarenko, Stability of hyperbolic and nonhyperbolic fixed points of one-dimensional maps, J. Difference Equations and Appl., 9 (2003), 449-457.  doi: 10.1080/1023619031000078315.  Google Scholar

[14]

S. Elaydi, An Introduction to Difference Equations, 2$^{nd}$ edition, Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4757-3110-1.  Google Scholar

[15]

S. Elaydi and R. J. Sacker, Global stability of periodic orbits of non-autonomous difference equations and population biology, J. Differential Equations, 208 (2005), 258-273.  doi: 10.1016/j.jde.2003.10.024.  Google Scholar

[16]

S. Elaydi and R. J. Sacker, Periodic difference equations, population biology and the Cushing-Henson conjectures, Math. Biosci., 201 (2006), 195-207.  doi: 10.1016/j.mbs.2005.12.021.  Google Scholar

[17]

J. E. Franke and J. F. Selgrade, Attractors for discrete periodic dynamical systems, J. Math. Anal. Appl., 286 (2003), 64-79.  doi: 10.1016/S0022-247X(03)00417-7.  Google Scholar

[18]

G. P. Harmer and D. Abbott, Losing strategies can win by Parrondo's paradox, Nature, 402 (1999), p864. Google Scholar

[19]

W. P. Johnson, The curious history of Faá di Bruno's formula, Amer. Math. Monthly, 109 (2002), 217-234.  doi: 10.2307/2695352.  Google Scholar

[20]

R. Jungers, The Joint Spectral Radius. Theory and Applications, Lecture Notes in Control and Information Sciences 385, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-95980-9.  Google Scholar

[21]

J. P. LaSalle, The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (PA), 1976.  Google Scholar

[22]

R. McGehee, A stable manifold theorem for degenerated fixed points with applications to celestial mechanics, J. Differential Equations, 14 (1973), 70-88.  doi: 10.1016/0022-0396(73)90077-6.  Google Scholar

[23]

J. M. R. Parrondo, How to cheat a bad mathematician, Part of the presentation given in EEC HC&M Network on Complexity and Chaos (\#ERBCHRX-CT940546), ISI, Torino, Italy (1996), Unpublished. Available from: http://seneca.fis.ucm.es/parr/GAMES/cheat.pdf. Accessed September 4,2017. Google Scholar

[24]

R. Roy and F. W. Olver, Elementary functions: Lambert W-function, in NIST Handbook of Mathematical Functions (eds. F.W. Olver, D.W. Lozier, R.F. Boisvert, C.W. Clark), Cambridge University Press, Chapter 4, (2010), 103{134. Available from: http://dlmf.nist.gov/4.13. Accessed September 4,2017. Google Scholar

[25]

R. J. Sacker and H. von Bremen, A conjecture on the stability of periodic solutions of Ricker's equation with periodic parameters, Appl. Math. Comp., 217 (2010), 1213-1219.  doi: 10.1016/j.amc.2010.05.049.  Google Scholar

[26]

J. F. Selgrade and J. H. Roberds, On the structure of attractors for discrete, periodically forced systems with applications to population models, Physica D, 158 (2001), 69-82.  doi: 10.1016/S0167-2789(01)00324-4.  Google Scholar

[27]

J. F. Selgrade and J. H. Roberds, Global attractors for a discrete selection model with periodic immigration, J. Difference Equations and Appl., 13 (2007), 275-287.  doi: 10.1080/10236190601079100.  Google Scholar

[28]

C. Simó, Stability of parabolic points of area preserving analytic diffeomorphisms, Proceedings of the seventh Spanish-Portuguese conference on mathematics, Part Ⅲ (Sant Feliu de Guíxols, 1980) Publ. Sec. Mat. Univ. Autònoma Barcelona, 22 (1980), 67-70.   Google Scholar

[29]

D. L. Slotnick, Asymptotic behavior of solutions of canonical systems near a closed, unstable orbit, in Contributions to the Theory of Nonlinear Oscillations (ed. S. Lefshetz), Annals of Mathematics Studies, no. 41 Princeton University Press, Princeton (NJ), (1958), 85-110.   Google Scholar

[30]

F. Takens, Normal forms for certain singularities of vector fields, Annales Inst. Fourier, 23 (1973), 163-195.  doi: 10.5802/aif.467.  Google Scholar

[31]

J. Wright, Periodic systems of population models and enveloping functions, Comp. Math. Appl., 66 (2013), 2178-2195.  doi: 10.1016/j.camwa.2013.08.013.  Google Scholar

show all references

References:
[1]

Z. AlSharawi, A global attractor in some discrete contest competition models with delay under the effect of periodic stocking Abstr. Appl. Anal. , 2013 (2013), Art. ID 101649, 7 pp. doi: 10.1155/2013/101649.  Google Scholar

[2]

D. K. Arrowsmith and C. M. Place. An introduction to Dynamical Systems, Cambridge University Press, Cambridge, 1990.  Google Scholar

[3]

I. Baldomá and E. Fontich, Stable manifolds associated to fixed points with linear part equal to the identity, J. Differential Equations, 197 (2004), 45-72.  doi: 10.1016/j.jde.2003.07.005.  Google Scholar

[4]

W.-J. BeynT. Hüls and M. C. Samtenschnieder, On $r$-periodic orbits of $k$-periodic maps, J. Difference Equations and Appl, 14 (2008), 865-887.  doi: 10.1080/10236190801940010.  Google Scholar

[5]

V. D. BlondelJ. Theys and J. N. Tsitsiklis, When is a pair of matrices stable?, in Unsolved Problems in Mathematical Systems and Control Theory (eds. V.D. Blondel, A. Megretski), Princeton Univ. Press, (2004), 304-308.   Google Scholar

[6]

E. Camouzis and G. Ladas, Periodically forced Pielou's equation, J. Math. Anal. Appl., 333 (2007), 117-127.  doi: 10.1016/j.jmaa.2006.10.096.  Google Scholar

[7]

J. S. CánovasA. Linero and D. Peralta-Salas, Dynamic Parrondo's paradox, Physica D, 218 (2006), 177-184.  doi: 10.1016/j.physd.2006.05.004.  Google Scholar

[8]

K.-T. Chen, Normal forms of local diffeomorphisms on the real line, Duke Math. J., 35 (1968), 549-555.  doi: 10.1215/S0012-7094-68-03556-4.  Google Scholar

[9]

G. Chen and J. Della Dora, Normal forms for differentiable maps, Numerical Algorithms, 22 (1999), 213-230.  doi: 10.1023/A:1019115025764.  Google Scholar

[10]

A. Cima, A. Gasull and V. Mañosa, Global periodicity conditions for maps and recurrences via normal forms Int. J. Bifurcations and Chaos, 23 (2013), 1350182 (18 pages). doi: 10.1142/S0218127413501824.  Google Scholar

[11]

A. CimaA. Gasull and V. Mañosa, Non-integrability of measure preserving maps via Lie symmetries, J. Differential Equations, 259 (2015), 5115-5136.  doi: 10.1016/j.jde.2015.06.019.  Google Scholar

[12]

R. M. CorlessG. H. GonnetD. E. G. HareD. J. Jeffrey and D. E. Knuth, On the Lambert W function, Adv. Comput. Math., 5 (1996), 329-359.  doi: 10.1007/BF02124750.  Google Scholar

[13]

F. M. DannanS. Elaydi and V. Ponomarenko, Stability of hyperbolic and nonhyperbolic fixed points of one-dimensional maps, J. Difference Equations and Appl., 9 (2003), 449-457.  doi: 10.1080/1023619031000078315.  Google Scholar

[14]

S. Elaydi, An Introduction to Difference Equations, 2$^{nd}$ edition, Springer-Verlag, New York, 1999. doi: 10.1007/978-1-4757-3110-1.  Google Scholar

[15]

S. Elaydi and R. J. Sacker, Global stability of periodic orbits of non-autonomous difference equations and population biology, J. Differential Equations, 208 (2005), 258-273.  doi: 10.1016/j.jde.2003.10.024.  Google Scholar

[16]

S. Elaydi and R. J. Sacker, Periodic difference equations, population biology and the Cushing-Henson conjectures, Math. Biosci., 201 (2006), 195-207.  doi: 10.1016/j.mbs.2005.12.021.  Google Scholar

[17]

J. E. Franke and J. F. Selgrade, Attractors for discrete periodic dynamical systems, J. Math. Anal. Appl., 286 (2003), 64-79.  doi: 10.1016/S0022-247X(03)00417-7.  Google Scholar

[18]

G. P. Harmer and D. Abbott, Losing strategies can win by Parrondo's paradox, Nature, 402 (1999), p864. Google Scholar

[19]

W. P. Johnson, The curious history of Faá di Bruno's formula, Amer. Math. Monthly, 109 (2002), 217-234.  doi: 10.2307/2695352.  Google Scholar

[20]

R. Jungers, The Joint Spectral Radius. Theory and Applications, Lecture Notes in Control and Information Sciences 385, Springer-Verlag, Berlin, 2009. doi: 10.1007/978-3-540-95980-9.  Google Scholar

[21]

J. P. LaSalle, The Stability of Dynamical Systems, Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (PA), 1976.  Google Scholar

[22]

R. McGehee, A stable manifold theorem for degenerated fixed points with applications to celestial mechanics, J. Differential Equations, 14 (1973), 70-88.  doi: 10.1016/0022-0396(73)90077-6.  Google Scholar

[23]

J. M. R. Parrondo, How to cheat a bad mathematician, Part of the presentation given in EEC HC&M Network on Complexity and Chaos (\#ERBCHRX-CT940546), ISI, Torino, Italy (1996), Unpublished. Available from: http://seneca.fis.ucm.es/parr/GAMES/cheat.pdf. Accessed September 4,2017. Google Scholar

[24]

R. Roy and F. W. Olver, Elementary functions: Lambert W-function, in NIST Handbook of Mathematical Functions (eds. F.W. Olver, D.W. Lozier, R.F. Boisvert, C.W. Clark), Cambridge University Press, Chapter 4, (2010), 103{134. Available from: http://dlmf.nist.gov/4.13. Accessed September 4,2017. Google Scholar

[25]

R. J. Sacker and H. von Bremen, A conjecture on the stability of periodic solutions of Ricker's equation with periodic parameters, Appl. Math. Comp., 217 (2010), 1213-1219.  doi: 10.1016/j.amc.2010.05.049.  Google Scholar

[26]

J. F. Selgrade and J. H. Roberds, On the structure of attractors for discrete, periodically forced systems with applications to population models, Physica D, 158 (2001), 69-82.  doi: 10.1016/S0167-2789(01)00324-4.  Google Scholar

[27]

J. F. Selgrade and J. H. Roberds, Global attractors for a discrete selection model with periodic immigration, J. Difference Equations and Appl., 13 (2007), 275-287.  doi: 10.1080/10236190601079100.  Google Scholar

[28]

C. Simó, Stability of parabolic points of area preserving analytic diffeomorphisms, Proceedings of the seventh Spanish-Portuguese conference on mathematics, Part Ⅲ (Sant Feliu de Guíxols, 1980) Publ. Sec. Mat. Univ. Autònoma Barcelona, 22 (1980), 67-70.   Google Scholar

[29]

D. L. Slotnick, Asymptotic behavior of solutions of canonical systems near a closed, unstable orbit, in Contributions to the Theory of Nonlinear Oscillations (ed. S. Lefshetz), Annals of Mathematics Studies, no. 41 Princeton University Press, Princeton (NJ), (1958), 85-110.   Google Scholar

[30]

F. Takens, Normal forms for certain singularities of vector fields, Annales Inst. Fourier, 23 (1973), 163-195.  doi: 10.5802/aif.467.  Google Scholar

[31]

J. Wright, Periodic systems of population models and enveloping functions, Comp. Math. Appl., 66 (2013), 2178-2195.  doi: 10.1016/j.camwa.2013.08.013.  Google Scholar

[1]

Wen Si, Fenfen Wang, Jianguo Si. Almost-periodic perturbations of non-hyperbolic equilibrium points via Pöschel-Rüssmann KAM method. Communications on Pure & Applied Analysis, 2020, 19 (1) : 541-585. doi: 10.3934/cpaa.2020027

[2]

Inmaculada Baldomá, Ernest Fontich, Pau Martín. Gevrey estimates for one dimensional parabolic invariant manifolds of non-hyperbolic fixed points. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4159-4190. doi: 10.3934/dcds.2017177

[3]

Pablo G. Barrientos, Artem Raibekas. Robustly non-hyperbolic transitive symplectic dynamics. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 5993-6013. doi: 10.3934/dcds.2018259

[4]

Mikhail B. Sevryuk. Invariant tori in quasi-periodic non-autonomous dynamical systems via Herman's method. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 569-595. doi: 10.3934/dcds.2007.18.569

[5]

Stefano Galatolo. Global and local complexity in weakly chaotic dynamical systems. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1607-1624. doi: 10.3934/dcds.2003.9.1607

[6]

Yongluo Cao, Stefano Luzzatto, Isabel Rios. Some non-hyperbolic systems with strictly non-zero Lyapunov exponents for all invariant measures: Horseshoes with internal tangencies. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 61-71. doi: 10.3934/dcds.2006.15.61

[7]

Karl P. Hadeler. Quiescent phases and stability in discrete time dynamical systems. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 129-152. doi: 10.3934/dcdsb.2015.20.129

[8]

B. Coll, A. Gasull, R. Prohens. On a criterium of global attraction for discrete dynamical systems. Communications on Pure & Applied Analysis, 2006, 5 (3) : 537-550. doi: 10.3934/cpaa.2006.5.537

[9]

Zhicong Liu. SRB attractors with intermingled basins for non-hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1545-1562. doi: 10.3934/dcds.2013.33.1545

[10]

Vanderlei Horita, Marcelo Viana. Hausdorff dimension for non-hyperbolic repellers II: DA diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2005, 13 (5) : 1125-1152. doi: 10.3934/dcds.2005.13.1125

[11]

Katrin Gelfert. Non-hyperbolic behavior of geodesic flows of rank 1 surfaces. Discrete & Continuous Dynamical Systems - A, 2019, 39 (1) : 521-551. doi: 10.3934/dcds.2019022

[12]

Mohammadreza Molaei. Hyperbolic dynamics of discrete dynamical systems on pseudo-riemannian manifolds. Electronic Research Announcements, 2018, 25: 8-15. doi: 10.3934/era.2018.25.002

[13]

Wenxiang Sun, Yun Yang. Hyperbolic periodic points for chain hyperbolic homoclinic classes. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3911-3925. doi: 10.3934/dcds.2016.36.3911

[14]

Xinsheng Wang, Weisheng Wu, Yujun Zhu. Local unstable entropy and local unstable pressure for random partially hyperbolic dynamical systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (1) : 81-105. doi: 10.3934/dcds.2020004

[15]

Michael Schönlein. Asymptotic stability and smooth Lyapunov functions for a class of abstract dynamical systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 4053-4069. doi: 10.3934/dcds.2017172

[16]

Eduardo Liz. Local stability implies global stability in some one-dimensional discrete single-species models. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 191-199. doi: 10.3934/dcdsb.2007.7.191

[17]

Pedro J. Torres. Non-collision periodic solutions of forced dynamical systems with weak singularities. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 693-698. doi: 10.3934/dcds.2004.11.693

[18]

Mădălina Roxana Buneci. Morphisms of discrete dynamical systems. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 91-107. doi: 10.3934/dcds.2011.29.91

[19]

Fuqin Sun, Mingxin Wang. Non-existence of global solutions for nonlinear strongly damped hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (5) : 949-958. doi: 10.3934/dcds.2005.12.949

[20]

Tai-Ping Liu, Shih-Hsien Yu. Hyperbolic conservation laws and dynamic systems. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 143-145. doi: 10.3934/dcds.2000.6.143

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (38)
  • HTML views (54)
  • Cited by (0)

Other articles
by authors

[Back to Top]